Alert archive / Indiana / Gale Warnings in 2018
Gale Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Feb 3, 2018, 2:47 PM EST. It took effect at Feb 4, 2018, 7:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2018, 2:47 PM EST (19:47 UTC)
- In effect from
- Feb 4, 2018, 7:00 AM EST
- Expired
- Feb 4, 2018, 7:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
460 WHUS73 KIWX 031947 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 247 PM EST Sat Feb 3 2018 LMZ043-046-040400- /O.EXT.KIWX.SC.Y.0006.000000T0000Z-180204T1200Z/ /O.NEW.KIWX.GL.W.0003.180204T1200Z-180205T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 247 PM EST Sat Feb 3 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST SUNDAY... ...GALE WARNING IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 7 AM to 7 PM EST Sunday. * WINDS...Southwest 15 to 25 kts with gusts to 30 kts, becoming northerly with gusts up to 35 knot gales on Sunday. * WAVES...3 to 6 feet, increasing to 8 to 12 feet Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
5 follow-up statements
093 WHUS73 KIWX 040256 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 956 PM EST Sat Feb 3 2018 LMZ043-046-041100- /O.CON.KIWX.SC.Y.0006.000000T0000Z-180204T1200Z/ /O.CON.KIWX.GL.W.0003.180204T1200Z-180205T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 956 PM EST Sat Feb 3 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... * WINDS...Southwest 15 to 20 kts with gusts to 30 kts, becoming northwest with gusts up to 35 knot gales on Sunday. * WAVES...3 to 6 feet, increasing to 10 to 14 feet Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
370 WHUS73 KIWX 040912 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 412 AM EST Sun Feb 4 2018 LMZ043-046-041715- /O.CON.KIWX.SC.Y.0006.000000T0000Z-180204T1200Z/ /O.CON.KIWX.GL.W.0003.180204T1200Z-180205T0000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 412 AM EST Sun Feb 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...Becoming Northwest at 15 to 25 kts with gusts to 35 knot gales. * WAVES...Building rapidly this morning to 8 to 12 feet, occasional waves to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
572 WHUS73 KIWX 041148 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 648 AM EST Sun Feb 4 2018 LMZ043-046-042000- /O.EXP.KIWX.SC.Y.0006.000000T0000Z-180204T1200Z/ /O.CON.KIWX.GL.W.0003.180204T1200Z-180205T0000Z/ /O.NEW.KIWX.UP.W.0001.180204T1500Z-180205T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 648 AM EST Sun Feb 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST THIS EVENING... The National Weather Service in Northern Indiana has issued a Heavy Freezing Spray Warning, which is in effect from 10 AM this morning to 11 PM EST this evening. * WINDS...Becoming Northwest at 15 to 25 kts with gusts to 35 knot gales. * WAVES...Building rapidly this morning to 8 to 12 feet, occasional waves to 15 feet. * FREEZING SPRAY...heavy freezing spay is expected in ice free areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions or vessels not properly equiped to do so...remain in port or avoid the waring area. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
454 WHUS73 KIWX 041557 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1057 AM EST Sun Feb 4 2018 LMZ043-046-050000- /O.CON.KIWX.GL.W.0003.000000T0000Z-180205T0000Z/ /O.CON.KIWX.UP.W.0001.000000T0000Z-180205T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1057 AM EST Sun Feb 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...Northwest at 15 to 25 kts with gusts to 35 knot gales, backing west at 15 to 20 kts overnight. * WAVES...8 to 12 feet, occasional waves to 15 feet, subsiding to 3 to 5 feet Monday. * FREEZING SPRAY...heavy freezing spray is expected in ice free areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions or vessels not properly equipped to do so...remain in port or avoid the waring area. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
885 WHUS73 KIWX 042051 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 351 PM EST Sun Feb 4 2018 LMZ043-046-050400- /O.CON.KIWX.GL.W.0003.000000T0000Z-180205T0000Z/ /O.CON.KIWX.UP.W.0001.000000T0000Z-180205T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 351 PM EST Sun Feb 4 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...West at 15 to 25 kts with gusts to 35 knot gales overnight, subsiding to 10 to 15 kts by Monday. * WAVES...6 to 10 feet, occasional waves to 13 feet overnight, subsiding to 3 to 5 feet Monday. * FREEZING SPRAY...heavy freezing spray is expected in ice free areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions or vessels not properly equipped to do so...remain in port or avoid the waring area. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 3, 1:53 PM EST, 54 minutes earlier.
Area forecast discussion, Feb 3, 1:53 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
153 PM EST Sat Feb 3 2018
.SYNOPSIS...
Issued at 152 PM EST Sat Feb 3 2018
Breezy and dry conditions will give way to a period of snow later
tonight into Sunday as low pressure tracks through the Lower Great
Lakes. Total snow accumulations will generally range between 1 and
3 inches, though higher amounts will be possible into far
northwest Indiana and southwest Lower Michigan thanks to some lake
enhancement. Dry and colder conditions into Monday will followed
by another period of light snow by Monday night. An additional 1
to 3 inches of snow will be possible with this system.
Temperatures will remain below normal through the remainder of the
week with several opportunities for light snow.
&&
.SHORT TERM...(This Evening through Sunday)
Issued at 152 PM EST Sat Feb 3 2018
A period of widespread accumulating snow (1-3") is expected to
develop later tonight into Sunday morning (peak timing approximately
09-15z). This will occur as significant height falls from
incoming/separate pv anomalies elicit a decent low-mid level fgen
response along a southeast pivoting frontal zone. In addition, a
plume of deeper moisture will advect north allowing precipitation to
expand as deeper ascent plume overspreads. Marginal temps may limit
accumulations (snow ratios) a bit, especially southeast of US 24
where temps may remain a little above freezing while it snows.
Some deformation/fgen forcing does pivot through the area later
in the morning into the early afternoon which could help bring
totals near 2-3 inches in some areas. The main focus mid afternoon
through early evening tomorrow with turn to a possible
intense/dominant lake enhanced band that could briefly impact our
far nw IN/sw Lower MI counties. A quick 1-3" of additional snow,
low visibilities, and falling temps in CAA wing appears likely
with very difficult travel conditions for a time. Opted to add La
Porte/St Joe IN/Berrien/Cass MI counties in a Winter Weather
Advisory to cover these threats for system snow-LES combination
(totals into the 3-5" range).
&&
.LONG TERM...(Sunday Night through Saturday)
Issued at 152 PM EST Sat Feb 3 2018
Broad upper troughing will persist within the base of a Hudson Bay
polar low into next week. Several sheared shortwaves will ripple
through in this fast flow bringing several opportunities for snow
and below normal temps near a baroclinic zone oscillating between
the Lower Great Lakes and OH Valley.
The first smaller scale perturbation of interest could bring a
quick 1-3" of snow later Monday into Monday night. 12z model
suite continued good consistency with this system...showing a
tightening thermal gradient thanks to weak mid lvl cva and upper
divergence. Model QPF continues to average near 0.15" into at
least our IN counties. Fcst soundings indicate a deep isothermal
layer within the lower portion of the dendritic growth zone which
could lead to higher snow ratios/amounts.
An open/sheared southern stream wave then looks to take aim on the
OH/TN Valleys late Tuesday into Wednesday morning. Guidance
continue to show good upper divergence and deeper GOM moisture
return into this frontal wave but differ a bit on track/timing.
The bulk of guidance favors better headline level snows passing
just south of the FA (possible clipping areas southeast of US 24),
though confidence is low with adjustments expected. Another upper
trough then for the end of the forecast period will bring
additional pcpn chances.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1231 PM EST Sat Feb 3 2018
An area of warm moist advection along an area of fgen will help
to cause snow region-wide starting on either side of midnight.
Initial snow may have trouble reaching the ground with dry air
near the surface needing to be overcome. As we head into midday
Sunday, the system snow looks to transition into lake effect snow
on the back end so SBN would be affected by that later Sunday.
Flight conditions will start the TAF period in VFR, but will
descend into MVFR overnight with the entrance of the storm and
could reach IFR by Sunday morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 11 PM EST /10 PM CST/ this evening
to 9 PM EST /8 PM CST/ Sunday for INZ003-004.
MI...Winter Weather Advisory from 11 PM this evening to 9 PM EST
Sunday for MIZ077-078.
OH...NONE.
LM...Small Craft Advisory until 11 AM EST Monday for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 3, 2:02 PM EST, 45 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 202 PM EST Sat Feb 3 2018 INZ003-004-MIZ077-078-041915- La Porte-St. Joseph IN-Berrien-Cass MI- 202 PM EST Sat Feb 3 2018 /102 PM CST Sat Feb 3 2018/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight Snow will develop after midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of snow will continue into Sunday with total snow accumulations of 3 to 5 inches. Additional snow is then expected Monday night with another 1 to 3 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005- 015-016-024-025-041915- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 202 PM EST Sat Feb 3 2018 /102 PM CST Sat Feb 3 2018/ This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and Tonight Light snow will develop later tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of Light snow will continue into Sunday with total accumulations of 1 to 3 inches. Additional snow is then expected Monday night with another 1 to 3 inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-041915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 202 PM EST Sat Feb 3 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight A Small Craft Advisory is in effect into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Gale Warning is in effect on Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 11:16 AM EST | Winter Weather Advisory | IWX | 34 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.